NORMAN — Dear Savvy Senior, Are herbal supplements safe for seniors who are taking other prescription medications? I have a friend who swears by them, but I want to be sure before I take anything new.
— Cautious Carol
Herbal supplements have become increasingly popular in recent years as millions of Americans are looking for natural and more affordable ways to improve their health. But, many herbs also can cause side effects and can interact with prescription medications, especially if you have hypertension, diabetes, kidney disease or liver problems.
While the Food and Drug Administration regulates herbal supplements, they don’t get the same scientific scrutiny that medications do. Herbal supplement manufacturers do not have to get FDA approval, and they don’t have to prove a product’s safety and effectiveness before it’s marketed.
So, before you start taking any new supplement, no matter how natural or harmless it may seem, you need to talk to your doctor or pharmacist to make sure it’s safe for you.
In the meantime, here are a few popular herbs you should know about that can cause problems when taken with certain medications:
· Aloe vera: Used on your skin, aloe vera is perfectly safe. But taken orally as a laxative, it may interact with blood sugar-lowering medicines used to treat diabetes.
· Ginger: A gram or so of powdered ginger can help ease nausea, but it can also interfere with anticoagulant (blood thinning) medications like warfarin and even aspirin. If taken in large quantities, it could interfere with cardiac, diabetes and blood pressure meds.
· Garlic: Marketed as a pill, capsule or powder to lower blood pressure and cholesterol, garlic acts as a blood thinner. So if you’re taking an anticoagulant, use with caution because garlic can make your blood too thin, increasing the risk of excessive bleeding.